At last month’s annual meeting of AMERSA, a standing-room-only workshop gave a close-up look at what can happen when an opioid treatment program (OTP) tapers a patient too quickly from methadone.
The result, in the case discussed, was psychosis.
“The only tapers I thought would happen were voluntary, very slow,” she said. The focus would be on keeping the patient comfortable during the taper.
But unfortunately, the speaker came across the involuntary taper at the program she was working at in New York, where she, an M.D., was medical director.
Because of what happened with the case she presented, she is now refusing to do many administrative discharges.
(Administrative discharges from an OTP are those that take place because, usually, the patient has broken rules.)
This extremely valuable AMERSA workshop was attended by many addiction treatment physicians who are very curious about methadone – including some who work in OTPs, but many who don’t.
The patient was a 33 year old who had started using heroin in his early 20s and was incarcerated before coming to the clinic. He was using 2 and a half “bundles” of heroin daily by IV, smoked a pack of cigarettes a day, and lived in a rural area in a trailer with his mother, siblings, and many animals. He had been in a jail which had a buprenorphine program, but when he got there (on that high volume of opioids), he detoxed himself. Lying on the floor in a pool of vomit was a horrific traumatic experience for him. The jail guards walked past him despite his being sick. When he got out of jail, he relapsed.
He then went to two different OTPs, got up to 110 milligrams a day of methadone, and relapsed.
When he got to the medical director’s program, he was started on 15 milligrams of methadone and obviously not happy with that. He admitted to using 8 to 10 bags of heroin every day, the medical director said.
He also said he used Xanax bought on the street. “We have a lot of pressed fake Xanax, which has fentanyl in it,” she said.
At the time, he was on 105 milligrams of methadone, and said it was not effective for even 12 hours, much less the 24 hours it was supposed to work for. Still, it was better than nothing.
That is, until he knew he was going to have to go cold turkey again in jail.
The pre-incarceration taper plan
Last March, he found out he would be incarcerated in May, and didn’t want to go through the agony of withdrawal again. So he wanted to taper. “At the clinic where I work, dropping 10 milligrams a day is commonly used for a taper,” the medical director said. But this patient continued to use heroin and fentanyl during the taper. He did change his route of administration, changing from intravenous to intranasal. But the clinic needed to change his reduction schedule from 10 to 5 milligrams a day because he was “sick continuously.”
Adequate doses of methadone prevent that sickness. But he knew he would not be able to continue those doses in jail.
The psychotic break
One day, the patient came in in good spirits, saying he hadn’t used illicit drugs for three days. His methadone dose at that point was 110 milligrams a day, and his urine drug test was clear.
But shortly thereafter, he did not show up at the clinic. “His family said he was behaving strangely,” said the medical director. “He thought there was microphones in the house.” His family took him to the local emergency department. He left during triage, saying the emergency department had stolen his Bible.
The patient went to the top of a parking garage where he was threatening to jump off, and wanted the medical director to come to see him. There. He survived the situation, going to a dual diagnosis facility eventually, and restarting methadone at 60 milligrams. He also started olanzapine, a medication for schizophrenia.
The dopamine pathway
Several studies have shown that opioid withdrawal can cause psychotic symptoms, the medic al director said. “Psychosis is associated with dysregulation of dopamine activity” and, indeed, any have noticed that psychotic symptoms in people who are dependent on opioids but are withdrawn from them then to improve once opioids are reintroduced. In fact, some experts recommend methadone be prescribed in conjunction with antipsychotics for patients with serious mental disorders.
In this case, and probably in many, it’s not only a matter of adequate prescriptions, the medical director said. Past trauma needs to be treated. “For a lot of patients, guilt and shame are the worst of all,” she said. “I feel strongly that guilt and shame are toxic to the spirit, my aim is to convince people that they have nothing to be ashamed of.”
There is a mandate In New York that all incarcerated people who need medication-assisted treatment (MAT) receive it. But this medical director, just a month ago, said that in her particular county in the state, there is no MAT in jails.
In the audience was legendary addiction research Sidney Schnoll, M.D., who contributed:
“For years before the development of phenothiazines [antipsychotics], opium was used as a treatment for psychosis,” he said. “Some people have treated refractory psychosis with o-opioids. I have found the same thing. When withdrawing people who have been on methadone for years, you taper, and the psychosis they were masking reappears.”
Treatment for OUD with methadone is not a simple substitution-prescription question.